One of the most vexing things about trying to lose weight is your mood. In the beginning, my (adult) patients can be a little grouchy, even if they are losing pounds, not flavor, using culinary medicine.
Even if they’re depressed, anxious, schizophrenic or bipolar and on prescription medication. And especially if their weight gain is from their medicine.
Newer medicines like Seroquel, Abilify, Zyprexa and Risperadal are promoted because they have fewer medical side effects, like tardive dyskinesia, than older psychiatric medicines. And they do.
But these newer medicines also have a higher cardiac risk than the older ones, and the leading cause of death in the mentally ill is heart disease.
And the new medicines don’t have less weight gain for kids, as has long been known for adults.
A recent JAMA report studied 255 students taking the drugs: they gained between 8-15% of their body weight in about 12 weeks…between 1 and 1.5# per week.
The Biggest Gainer? Zyprexa. 🙁
In adults, the superiority of these “atypical antipsychotics” over traditional ones for schizophrenia is debated, but the need for all adults to be a healthy weight is not.
What to do?
When I did an online forum with dr-bob.org on obesity from psych medication in 2003, the response was overwhelmingly interested and eager. These people really need help.And deserve it.
It turns out that many of the same strategies and tactics help them as help other people keep weight off once they lose it.
My favorite are these 4, from the National Weight Control Registry:
“78% eat breakfast every day.
75% weigh them self at least once a week.
62% watch less than 10 hours of TV per week.
90% exercise, on average, about 1 hour per day.”
The bottom line? Don’t stop taking your medication. Find a clinician and trainer you can work with for a fitness program. Work with them. Keep at it.
If your child is being treated for a mental illness, ask your psychiatrist if there are alternative therapies you can try: the long term risks are substantial.
You can succeed if you plan, and if you believe. Even if it doesn’t seem like it, you can!
John La Puma, MD